cueFlash

Glossary of Medical Surgical Nursing - Ch 35

Start Studying! Add Cards ↓

The patient's PR interval comprises six small boxes on the ECG graph. The nurse determines that this indicates:

a. a normal finding
b. a problem with ventricular depolarization
c. a distrubance in the repolarization of the atria
d. The normal PR interval is 0.12 to 0.20 seconds and reflects the time taken for the impulse to spread through the atria, AV node and bundle of His, the bundle branches, and Purkinje fibers. A PR interval of six small boxes is 0.24 seconds and indicates that the conduction of the impulse from the atria to the Purkinje fibers is delayed.
The nurse plans close monitoring for the patient who has undergone electrophysiologic testing because this test:

a. requires the use of dyes that irritate the myocardium
b. causes myocardial ischemia resulting in arrhythmias
c. induc
c. Electrophysiologic testing involves electrical stimulation to various areas of the atrium and ventricle to determine the inducibility of arrhythmias and frequently induces ventricular tachycardia or ventricular fibrillation. The patient may have "near-death" experiences and requires emotional support if this occurs.
A patient with heart disease has a sinus bradycardia of 48 beats/min. The nurse recognizes that the patient is at greatest risk for:

a. asystole
b. heart block
c. sinus arrest
d. ectopic premature beats
d. In the presence of heart disease, a slow SA impulse may allow for escape arrhythmias and premature beats that can lead to further arrhythmias and decreased cardiac output.
A patient with an acute MI has a sinus tachycardia of 126 beats/min. The nurse recognizes that if this arrhythmia is not treated, the patient is likely to experience:

a. hypertension
b. escape rhythms
c. ventricular tachycardia
d. Although many factors may cause a sinus tachycardia, in the patient who has had an acute MI, a tachycardia increases myocardial oxygen need in a heart that already has impaired circulation and may lead to increasing angina and further ischemia and necrosis.
A patient with no history of heart disease has a rhythm strip that shows an occasional distorted P wave followed by normal AV and ventricular conduction. The nurse questions the patient about:

a. the use of caffeine
b. the use of sedative
a. A distorted P wave with normal conduction of the impulse through the ventricles is characteristic of a premature atrial contraction. This arrhythmia is frequently associated in a normal heart with emotional stress or the use of caffeine, tobacco, or alcohol. Aerobic conditioning and holding the breath during exertion (Valsalva's maneuver) often cause bradycardia. Sedatives rarely may slow heart rate.
A newly admitted patient has the following rhythm pattern: HR 84 beats/min; regular rhythm; absent P wave; normal QRS complex. The nurse asks the patient about the use of:

a. aspirin
b. digoxin
c. caffeine
d. metoprolol (Lopress
b. When a P wave is absent, there is no SA node impulse, and the impulse is arising from elsewhere in the heart. The most common site for impulse formation after the SA node is the AV node, creating a junctional rhythm. Normally a junctional rhythm is 40-60 beats/min, but in this case it is accelerated, and an accelerated junctional rhythm is most often associated with acute inferior MI, digitalis toxicity, and acute rheumatic fever.
A patient's rhythm strip indicates a normal HR and rhythm with normal P wave and QRS complex, but the P-R interval is 0.26 seconds. The most appropriate action by the nurse is to:

a. continue to assess the patient
b. administer atropine p
a. A rhythm pattern that is normal except for a prolonged P-R interval is characteristic of a first-degree heart block. First-degree heart blocks are not treated but are observed for progression to higher degrees of heart block.
In the patient with an arrhythmia, the nurse identifies a nursing diagnosis of decreased CO r/t arrhythmias when the patient experiences:

a. HTN and bradycardia
b. chest pain and decreased mentation
c. abdominal distention and hepato
b. Symptoms of decreased CO r/t cardiac arrhythmias include a sudden drop in BP and symptoms of hypoxemia, such as decreased mentation, chest pain, and dyspnea. Peripheral pulses are weak, and HR may be increased or decreased, depending on the type of arrhythmia present.
A patient with an acute MI is having multifocal PVCs and ventricular couplets. He is alert and has a BP of 118/78 with an irregular pulse of 86 beats/min. The most appropriate action by the nurse at this time is to:

a. continue to assess the p
c. PVCs in a patient with an MI indicate significant ventricular irritability that may lead to ventricular tachycardia or ventricular fibrillation. Antiarrhythmics, such as lidocaine, may be used to control the arrhythmias. Valsalva's maneuver may be used to treat paroxysmal supraventricular tachycardia.
Premature ventricular contractions are indicated by a rhythm pattern finding of:

a. a QRS complex of >0.12 seconds followed by a P wave
b. continuous wide QRS complexes with a ventricular rate of 160 beats/min
c. sawtooth P waves
a. The PVC is an ectopic beat that causes a wide, distorted QRS complex, greater than 0.12 seconds, because the impulse is not conducted normally through the ventricles. Because it is premature, it precedes the P wave and the P wave may be hidden in the QRS complex, or the ventricular impulse may be conducted retrograde and the P wave may be seen following the PVC. Continuous wide QRS complexes with a rate between 110 and 250 are seen in ventricular tachycardia, while sawtoothed P waves are characteristic of atrial flutter.
A patient in the coronary care unit develops ventricular fibrillation. Within protocol guidelines, the first action the nurse should take is to:

a. initiate CPR
b. perform defibrillation
c. prepare for synchronized cardioversion
b. In a monitored care area where the arrhythmia is identified and a defibrillator is readily available, it should be used immediately, with the initiation of CPR if the initial shock is not successful. IV drugs are rarely successful without defribillation and CPR because there is no circulation or cardiac output during ventricular fibrillation.
Cardiac debrillation:

a. enhances repolarization and relaxation of ventricular myocardial cells
b. provides an electrical impulse that stimulates normal myocardial contractions
c. depolarizes the cells of the myocardium to allow the
c. The intent of defibrillation is to apply an electrical current to the heart that will depolarize the cells of the myocardium so that subsequent repolarization of the cells will allow the SA node to resume the role of pacemaker.
Initial treatment of asystole and pulseless electrical activity is:

a. CPR
b. defibrillation
c. administration of atropine
d. administration of epinephrine
a. During asystole or pulseless electrical activity, CPR must be initiated immediately to maintain minimal cardiac output and oxygenation, followed by intubation and administration of epinephrine and atropine. Defibrillation is not effective because the myocardial cells are in a state of depolarization.
The nurse's responsibilities in preparing to administer defibrillation include:

a. applying gel pads to the patient's chest
b. setting the defibrillator to deliver 50 joules
c. setting the defibrillator to a synchronized mode
d.
a. In preparation for defibrillation, the nurse should apply conductive materials, such as saline pads, electrode gel, or defibrillator gel pads, to the patient's chest to decrease electrical impedance and prevent burns. For defibrillation the initial shock is 200 joules, and the synchronizer switch that is used for cardioversion must be turned off. Sedatives may be used before cardioversion if the patient is conscious, but the patient in ventricular fibrillation is unconscious.
The most significant factor in the positive outcome of a patient with a cardiac arrest is:

a. absence of underlying heart disease
b. rapid institution of emergency services and procedures
c. performance of perfect technique in resusc
b. The most important factor in the successful resuscitation of a person in cardiopulmonary arrest is rapid intervention to prevent death or brain cell death.

Add Cards

You must Login or Register to add cards